Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 51, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 31, 2022, 12:31 PM MST for Pima County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2022, 12:31 PM MST (19:31 UTC)
- Expired
- Jul 31, 2022, 3:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 159 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 12:47 PM MST | FLASH FLOOD | 12 Se Ajo, AZ | FLOODING ON SR-85NEAR SOUTH PUERTO BLANCO DR, MILE POST 55. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WGUS55 KTWC 311931
FFWTWC
AZC019-312230-
/O.NEW.KTWC.FF.W.0051.220731T1931Z-220731T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1231 PM MST Sun Jul 31 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northwestern Pima County in southeastern Arizona...
* Until 330 PM MST.
* At 1231 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, especially along Highway 85
south of Why. Up to 2.5 inches of rain have fallen. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Organ Pipe Cactus National Monument, Why, Charco 27, Gunsight and
Kuakatch.
This includes the following Flash Flood Prone Locations...
Gunsight Wash in Gunsight.
This includes the following highways...
Route 85 between mile markers 49 and 71.
Route 86 between mile markers 53 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3233 11275 3228 11258 3220 11254 3209 11258
3203 11266 3200 11279 3202 11287 3216 11289
3227 11286
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GEL2 follow-up statements
511
WGUS75 KTWC 312056
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
156 PM MST Sun Jul 31 2022
AZC019-312230-
/O.CON.KTWC.FF.W.0051.000000T0000Z-220731T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
156 PM MST Sun Jul 31 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST THIS
AFTERNOON FOR NORTHWESTERN PIMA COUNTY...
At 156 PM MST, local law enforcement reported flash flooding along
Highway 85 south of Why.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Organ Pipe Cactus National Monument, Why, Charco 27, Gunsight and
Kuakatch.
This includes the following Flash Flood Prone Locations...
Gunsight Wash in Gunsight.
This includes the following highways...
Route 85 between mile markers 49 and 71.
Route 86 between mile markers 53 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3233 11275 3228 11258 3220 11254 3209 11258
3203 11266 3200 11279 3202 11287 3216 11289
3227 11286
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GEL020
WGUS75 KTWC 312225
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
325 PM MST Sun Jul 31 2022
AZC019-312235-
/O.EXP.KTWC.FF.W.0051.000000T0000Z-220731T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
325 PM MST Sun Jul 31 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MST THIS AFTERNOON FOR
NORTHWESTERN PIMA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3233 11275 3228 11258 3220 11254 3209 11258
3203 11266 3200 11279 3202 11287 3216 11289
3227 11286
$$
GELWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:48 AM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 31, 9:48 AM MST, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 948 AM MST Sun Jul 31 2022 .SYNOPSIS...Daily rounds of showers and thunderstorms will continue through this week. Afternoon temperatures are expected to remain just a bit cooler than average well into next week. && .UPDATE... Another potentially active day is in store for southeast Arizona. The morning sounding wouldn't seem so with limited CAPE and warmer low levels as well as a bit of drying with the PWAT dropping to 1.48". With that being said, there will be other factors at play today including strong daytime heating with clouds clearing this morning as well as additional upper level support. This support will come from an easterly wave that is triggering a complex south of the border over Sonora. Water vapor imagery is clearly showing this disturbance along with some drier air filtering to the north over our eastern zones. There is still some uncertainty if storms that develop over the higher elevations in this area will be able to sustain themselves as they move off the mountains. At least from Tucson westward, there looks to be more widely available CAPE values between 1000-2000 J/kg according to the 12z HREF. This is where there is higher confidence in higher coverage of showers and storms this afternoon and into tonight. The evolution today could be delayed by an hour or two by last night's storm activity as it will take longer for the atmosphere to recharge but by mid-afternoon we should see scattered activity developing across the area, focused over the higher elevations. 12z HREF members are picking up on a cluster of storm activity over Santa Cruz and the eastern half of Pima County which will then expand west and northwestward into western Pima and Pinal County going into this evening. This convective mode would increase concerns for dust issues along I-10. Once that initial round exits/weakens this evening, there are some hints that a secondary complex of storms will move in from south of the border overnight hitting similar areas once again including Santa Cruz and Pima counties. This could exacerbate flooding issues with areas potentially being hit twice in the same day. In addition to flooding and dust, strong wind remains a threat today with drier air filtering in the mid-levels. SPC has put us in a "marginal risk" today for a wind threat and as such, we are planning to do an additional 18z upper air flight. && .AVIATION...Valid through 01/12z. ISOLD SHRA/TSRA with cloud bases at 7k-12k ft AGL this morning becoming SCTD in nature between 31/19z and 01/03z. CIGS can lower to 4k-7k ft AGL with any precipitation, including gusty winds in excess of 40 kts. Otherwise, winds will follow diurnal trends and remain near or below 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect continued scattered shower and thunderstorm activity into next week with a bit of a down trend to a more normal monsoon pattern. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .PREVIOUS DISCUSSION...Southeast Arizona will remain in an active monsoon pattern this week as we turn the calendar from July to August. Thus expect daily rounds of scattered afternoon and evening showers and t-storms with day-to-day variability in areal coverage of storms (Monday could be a down day) with some activity continuing into the overnight hours. As of 245 am, radar showed a decaying area of light showers between Marana and Oro Valley, isolated light showers in Graham county, isolated thunderstorms over far western NM near the state border, and isolated thunderstorms south of the International border. These storms are associated with an inverted trof which water vapor imagery showed was over southeast Arizona and northern Sonora MX. Water vapor also showed some mid-level drying punching into the eastern half of the forecast area from the east. For today, we'll likely have a delayed start to the convection thanks to the overnight rainfall. The 12z Tucson sounding likely will have an onion shape to it with the overnight rain cooling the boundary layer. The dayshift may have to consider an special sounding later this morning to see how the atmosphere as recovered/recharged. The mid-level dry punch will aid the threat of strong thunderstorms later this afternoon into this evening with model streamlines showing a weak disturbance moving over the area on back side of westward moving inverted trof. SPC has highlighted most of the area in marginal risk for severe later today in the day 1 outlook. Temperatures will generally be near to slightly below normal through the forecast period. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && UPDATE...Guillet Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 31, 12:13 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1213 PM MST Sun Jul 31 2022
AZZ501-502-312000-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
1213 PM MST Sun Jul 31 2022
...A strong thunderstorm will impact portions of northwestern Pima
County through 100 PM MST...
At 1213 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Organ Pipe Cactus National Monument, or 18 miles
south of Ajo, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ajo, Organ Pipe Cactus National Monument, Why, Charco 27, Gunsight
and Kuakatch.
This includes the following highways...
Route 85 between mile markers 41 and 68.
Route 86 between mile markers 53 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3207 11254 3203 11291 3239 11292 3240 11264
TIME...MOT...LOC 1913Z 171DEG 9KT 3213 11275
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GELThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:24 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 30, 8:10 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 30, 8:51 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 114 min |
| Jul 30, 10:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 42 min |
| Jul 30, 10:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Jul 30, 10:54 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 2 hr |
| Jul 30, 11:11 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Jul 30, 11:44 PM MST | Special Weather Statement | TWC | 31 min | |
| Jul 31, 1:03 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 31, 12:13 PM MST | Special Weather Statement | TWC | 47 min | |
| Jul 31, 12:54 PM MST | Severe Thunderstorm Warning | TWC | Pima | 36 min |
| Jul 31, 1:10 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 31, 1:26 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 31, 1:47 PM MST | Dust Storm Advisory | TWC | Pinal | 58 min |
| Jul 31, 2:45 PM MST | Dust Storm Advisory | TWC | Pinal | 60 min |
| Jul 31, 3:31 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 44 min |
| Jul 31, 3:45 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Jul 31, 3:46 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 44 min |
| Jul 31, 3:55 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
| Jul 31, 4:11 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 31, 4:31 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 31, 4:37 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Jul 31, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.